South Dakota, 2021

Damaging Winds in South Dakota, May 20, 2021

May 20, 2021 · NWS UNR · 2 events in 2 counties and zones

A line of severe thunderstorms developed over eastern Pennington County and tracked northeast into western and northern portions of Haakon County. The storms produced wind gusts to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed over eastern Pennington County and tracked northeast into western and northern portions of Haakon County. The storms produced wind gusts to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 9:57 PM MST, 13 minutes earlier.

Area forecast discussion, May 20, 9:57 PM MST, 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1057 PM MDT Thu May 20 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 223 PM MDT Thu May 20 2021

Upper analysis this aftn shows southwesterly flow aloft over the
forecast area ahead of an upper low over the western CONUS. Latest
surface analysis shows low pressure centered over SW WY/NE UT
with a trough/front extending northeastward into SE MT, resulting
in breezy to windy southeasterly low level flow across the
forecast area. Current dewpoints are mainly in the 40s across
northeastern Wyoming and in the 50s over western SD.

MLCAPE is currently around 1000J/KG with 0-6KM bulk shear ranging
from 30-45kt to the southwest of our northeastern Wyoming zones.
An upper shortwave, combined with diurnal heating and steepening
lapse rates, has helped to develop scattered thunderstorms over
the higher terrain of eastern Wyoming. Storms will continue to
move northeastward into the forecast area this afternoon and
evening. A few strong to severe storms are possible, with large
hail and damaging wind gusts.

The frontal boundary will move southeastward as a cold front
tonight. Behind the front, low stratus and possibly some drizzle,
will develop over northeastern Wyoming and parts of far western
South Dakota with the stratus expected to linger at least through
the morning.

On Friday, the cold front will stall somewhere east of the Black
Hills. Southwesterly flow aloft will continue to strengthen with
embedded waves. 1000-2000J/KG MLCAPE will develop along and to the
east of the cold front by afternoon. Relatively strong MLCIN will
be an issue, but suspect forcing along cold front will be
sufficient for surface based convection, some of which could be
strong/severe. However, notable uncertainty exists given forecast
soundings and potential for an extended period/area of stratus.

On Saturday and Sunday, deep southwesterly flow will continue as
moisture deepens. The upper low will eject into MT late Sunday.
This will promote rather high pops for the weekend with diurnally
driven convection. Temperatures will be near/slightly cooler than
average.

Next week looks drier, but storm track along US/Canadian border will
support periodic frontal passages and chances for showers and
thunderstorms.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1053 PM MDT Thu May 20 2021

Showers and thunderstorms will continue across portions of
western SD with isolated areas of MVFR/IFR in heavier showers.

Following the showers and thunderstorms, a cold front is pushing
through the area tonight. Behind the front, conditions continue to
deteriorate toward IFR as low stratus develops. These low stratus
will persist through Friday morning across northeastern WY and
far western SD. LIFR conditions will be found across higher
elevations late tonight into Friday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Eagan
Hazardous weather outlook, May 20, 4:25 AM MST, 17 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
525 AM MDT Thu May 20 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
525 AM MDT Thu May 20 2021 /625 AM CDT Thu May 20 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening, potentially lingering into tonight. Some of these
storms could be severe, with damaging winds and large hail the
primary threats. Highest coverage of thunderstorms and potential
for severe storms will be over northeastern Wyoming and far
western South Dakota, including the Black Hills.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Shower and thunderstorm chances will continue across the area
through the weekend. Isolated strong to severe storms will also be
possible, particularly on Friday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 20, 7:42 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
842 PM MDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     13 NW BELLE FOURCHE     44.80N 104.03W
05/20/2021  M53 MPH          BUTTE              SD   MESONET

&&

MLS
Local storm report, May 20, 8:01 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
901 PM MDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND GST     1 N BUFFALO             45.60N 103.55W
05/20/2021  M64 MPH          HARDING            SD   ASOS

&&

MLS
Local storm report, May 20, 8:35 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
935 PM MDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     3 WSW FAIRBURN          43.68N 103.26W
05/20/2021  M51 MPH          CUSTER             SD   MESONET

0921 PM     TSTM WND GST     3 W UNION CENTER        44.56N 102.72W
05/20/2021  M50 MPH          MEADE              SD   MESONET

&&

MLS
Local storm report, May 20, 9:32 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1032 PM MDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             1 S NEW UNDERWOOD       44.09N 102.83W
05/20/2021  E1.00 INCH       PENNINGTON         SD   PUBLIC

            NICKEL TO QUARTER HAIL

&&

MLS
Special weather statement, May 20, 9:34 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1034 PM MDT Thu May 20 2021

SDZ031-073-210515-
Pennington Co Plains SD-Southern Meade Co Plains SD-
1034 PM MDT Thu May 20 2021

...STRONG THUNDERSTORMS OVER SOUTH CENTRAL MEADE AND CENTRAL
PENNINGTON COUNTIES...

At 1033 PM MDT, Doppler radar was tracking an area of strong
thunderstorms 3 miles south of Curlew Lake, or 25 miles east of
Rapid City, moving north at 35 mph. Nickel to quarter sized hail was
recently reported south of New Underwood.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Underwood, Hereford, Viewfield and Curlew Lake.

This includes Interstate 90 in South Dakota between Mile Markers 78
and 90.

LAT...LON 4409 10259 4410 10284 4453 10291 4457 10246
TIME...MOT...LOC 0433Z 185DEG 29KT 4419 10276

Sherburn
Special weather statement, May 20, 9:38 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1038 PM MDT Thu May 20 2021

SDZ030-031-073-210515-
Custer Co Plains SD-Pennington Co Plains SD-
Southern Meade Co Plains SD-
1038 PM MDT Thu May 20 2021

...STRONG THUNDERSTORMS OVER SOUTH CENTRAL MEADE...NORTHEASTERN
CUSTER AND SOUTHEASTERN PENNINGTON COUNTIES...

At 1037 PM MDT, Doppler radar was tracking an area of strong
thunderstorms 3 miles west of Scenic, or 36 miles southeast of Rapid
City, moving north at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wasta, Scenic, Owanka, Wicksville and northern Badlands National
Park.

This includes Interstate 90 in South Dakota between Mile Markers 84
and 104.

LAT...LON 4370 10244 4372 10276 4415 10273 4416 10231
TIME...MOT...LOC 0437Z 185DEG 33KT 4380 10262

Sherburn

The radar

The Rapid City radar (KUDX), 49 km away, was scanning. The volume nearest the first event began at 05:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
May 20, 10:10 PM MST
Where
Pennington County, Wall
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.990, -102.240

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Haakon

When
May 20, 11:50 PM MST
Where
Haakon County, 6 mi NNW of Kirley
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.600, -101.347

Wind gusts to 70 mph caused power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951964, 951965.